Skip to main content
eScholarship
Open Access Publications from the University of California

Acquired Methemoglobinemia in a Ketamine-induced Ulcerative Cystitis Patient: A Case Report

  • Author(s): Kozik, Spencer;
  • Kirkham, Cali;
  • Sudario, Gabriel
  • et al.
Abstract

Introduction: As ketamine gains traction as an alternative to opiates in the treatment of chronic pain, ketamine-induced ulcerative cystitis is now being recognized as a complication of its use. The first-line treatment is phenazopyridine, an over-the-counter medication for dysuria that historically has been known to cause methemoglobinemia. This report details the case of a patient presenting to the emergency department (ED) with methemoglobinemia.

Case Report: A 66-year-old woman with a complicated medical history presented to the ED with anemia and hypoxia after extended use of phenazopyridine for treatment of ketamine-induced ulcerative cystitis. She was found to have methemoglobinemia secondary to phenazopyridine used to treat her ketamine-induced ulcerative cystitis, a previously undocumented sequelae of chronic ketamine use. She was admitted to the hospital for three days and made a full recovery.

Conclusion: This case highlights the need to suspect ketamine-induced ulcerative cystitis in patients who use ketamine chronically and be judicious in the use of phenazopyridine for symptom management to prevent life-threatening complications.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View